Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2002, 1:15 PM CDT for Talladega County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 1:15 PM CDT (18:15 UTC)
- Expired
- Jun 4, 2002, 2:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:19 PM CDT | Hail 1.75 | Talladega, AL | Golf ball size hail was reported in the Brecon community, just south of Talladega. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619 WUUS54 KBMX 041815 SVRBHM ALC121-041900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 200 PM CDT * AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL TALLADEGA COUNTY...JUST EAST OF THE CITY OF TALLADEGA...SLOWLY MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TALLADEGA AND RURAL NORTHEASTERN TALLADEGA COUNTY. SMALL HAIL AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:19 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 4, 12:19 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1219 PM CDT TUE JUN 04 2002 UPDATED ZONE FORECAST FOR AFTERNOON WORDING...WITH NO OTHER CHANGES AT THIS TIME. WET MICROBURST CHECKLIST INDICATES VERY HIGH POTENTIAL FOR MICROBURSTS WITH AFTERNOON CONVECTION. JUST NOW REACHING THE CONVECTIVE TEMPERATURE ACROSS THE TENNESSEE VALLEY... WITH A FEW MORE DEGREES NEEDED CENTRAL AND SOUTH. EXPECT VERY STRONG DOWNDRAFTS AND OUTFLOWS WITH SOME OF THE THUNDERSTORMS THIS AFTERNOON. .BHM...NONE. 70
In the hours before
Special weather statement, Jun 4, 7:30 AM CDT, 5 hours 45 minutes before
ALZ001>050-DD1530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CDT TUE JUN 4 2002 ...HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.... AS AN UPPER LEVEL TROUGH BEGINS TO MOVE OUT OF THE ROCKIES TODAY...HIGH PRESSURE THAT HAS BEEN ACROSS THE AREA WILL START TO WEAKEN. THIS...ALONG WITH AN UPPER LEVEL DISTURBANCE EXPECTED TO MOVE ACROSS WESTERN PORTIONS OF THE STATE THIS AFTERNOON... WILL RESULT IN ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS NORTH TO SCATTERED SHOWERS AND THUNDERSTORMS SOUTH. THIS ACTIVITY SHOULD LAST INTO THE EVENING HOURS. HOWEVER...THE THUNDERSTORMS THAT DUE FORM ARE NOT EXPECTED TO REACH SEVERE THRESHOLDS. NO HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS UNLIKELY THROUGH WEDNESDAY MORNING. 89 JBW
Special weather statement, Jun 4, 1:00 PM CDT, 15 minutes before
ALZ001>050-042003- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE JUN 4 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE HIGH PRESSURE THAT HAS BEEN ANCHORED OVER THE SOUTHEASTERN UNITED STATES WILL CONTINUE TO MOVE EAST TODAY IN RESPONSE TO AN APPROACHING UPPER LEVEL TROUGH. AN UPPER LEVEL DISTURBANCE IN THE GULF OF MEXICO WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON AND EVENING...MAINLY FROM A LINE OF TUSCALOOSA...TO BIRMINGHAM...TO ANNISTON...AND SOUTH. ACROSS NORTH ALABAMA...ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ALTHOUGH NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED...IF A THUNDERSTORMS DOES DEVELOP...STRONG GUSTY WINDS AND SOME SMALL HAIL WILL POSSIBLE OCCUR. NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS UNLIKELY THROUGH WEDNESDAY MORNING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 0 BIRMINGHAM IS 0 MONTGOMERY IS 0
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 39 min |
| Jun 4, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 47 min |
| Jun 4, 2:01 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Jun 4, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 40 min |
| Jun 4, 2:08 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 52 min |
| Jun 4, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 48 min |
| Jun 4, 2:46 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 29 min |
| Jun 4, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 36 min |
| Jun 4, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 39 min |
| Jun 4, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 47 min |
| Jun 4, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 30 min |
| Jun 4, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 45 min |
| Jun 4, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 41 min |
| Jun 4, 3:39 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 51 min |
| Jun 4, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 44 min |
| Jun 4, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 44 min |
| Jun 4, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 39 min |
| Jun 4, 4:08 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 52 min |
| Jun 4, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 48 min |
| Jun 4, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 47 min |
| Jun 4, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 40 min |
| Jun 4, 4:24 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 36 min |
| Jun 4, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Jun 4, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 33 min |
| Jun 4, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Madison, Morgan | 42 min |
| Jun 4, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 33 min |
| Jun 4, 4:48 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 42 min |
| Jun 4, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 47 min |
| Jun 4, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 36 min |
| Jun 4, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 35 min |
| Jun 4, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 31 min |
| Jun 4, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 61 min |
| Jun 4, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 45 min |
| Jun 4, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 47 min |
| Jun 4, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.